Wyoming, 2007

Winter Storm and High Wind in Wyoming, May 4 to 6, 2007

May 4 to 6, 2007 · NWS RIW · 6 events in 6 counties and zones

Slow moving low pressure to the south of Wyoming created a prolonged period of upslope snow and rain. The heaviest precipitation amounts were confined to areas east of the Continental Divide in northern and central Wyoming.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Slow moving low pressure to the south of Wyoming created a prolonged period of upslope snow and rain. The heaviest precipitation amounts were confined to areas east of the Continental Divide in northern and central Wyoming. Mountain snowfall amounts generally ranged from 14 to 33 inches with the lower elevations receiving 4 to 8 inches. Peak snowfall totals occurred in favored upslope areas of the eastern Wind River Mountains, the Bighorn Mountains, and Natrona County. The 2.20 inches of liquid precipitation received at the Casper airport on Saturday, May 5 was the second highest one-day precipitation total on record for that location.|As the storm moved into the High Plains a tightening pressure gradient created strong northwest wind across northeast Johnson County. Sustained wind at the Buffalo ASOS frequently topped 40 mph with a peak gust of 66 mph recorded around 6:00 a.m. on Sunday, May 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 4, 3:47 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, May 4, 3:47 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
447 PM MDT FRI MAY 4 2007

.SHORT TERM...TONIGHT THROUGH MONDAY
STRONG UPPER LOW DIGGING TOWARD ST. GEORGE THIS AFTERNOON WITH 160
KNOT JET ON BACKSIDE. AIRCRAFT REPORTS UPSTREAM OF LOW REPORTED WIND
SPEEDS AT JET STREAM LEVEL AS HIGH AS 195 KNOTS.  THIS SYSTEM IS
EXPECTED TO PROGRESS TO THE FOUR CORNERS REGION OVERNIGHT AND THEN
LIFT ACROSS THE CENTRAL ROCKIES SATURDAY AS JET STREAK ROUND THE BASE
OF THE LOW.  EASTERLY FLOW WILL STRENGTHEN ACROSS CENTRAL WYOMING
TONIGHT WITH ALONG WITH INCREASING ISENTROPIC UPGLIDE.
PRECIPITATION WILL INCREASE ACROSS SOUTH AND CENTRAL WYOMING THIS
EVENING WITH SNOW LEVELS GENERALLY REMAINING BETWEEN 7000 AND 8000
FEET...SO LOWER ELEVATIONS TO MOSTLY SEE RAIN.  INTERESTINGLY...AND
DUE MOSTLY TO SPLIT NATURE OF THIS TROUGH NOT MUCH COOLING OCCURS IN
THE MID-LEVELS AND THE SYSTEM IS EXPECTED TO ACTUALLY WRAP BACK IN
WARM AIR IN THE H6-H5 LAYER SATURDAY...WITH COOLING AT H7 AND BELOW
AS LOW LEVEL FLOW TURNS MORE NORTHERLY.  HENCE...THIS WILL NOT BE
AN IDEAL PROFILE FOR DENDRITIC GROWTH THOUGH PLENTY OF DYNAMIC
COOLING AND POSSIBLY SOME COLD AIR DAMMING IS EXPECTED TO TAKE
PLACE ALONG EAST SLOPES OF WIND...ABSAROKA AND BIG HORN MOUNTAINS.
SNOW LEVELS EXPECTED TO LOWER TO NEAR 5000 FEET IN THESE AREAS BY
LATE SATURDAY MORNING.   THUS...EVEN THOUGH DENDRITIC PROFILE NOT
IDEAL...UPSLOPE FLOW/ISENTROPIC UPGLIDE COMBINED WITH GOOD UPPER
LEVEL DIVERGENCE  WILL SQUEEZE OUT BETWEEN 0.25 TO 0.5 INCHES OF
WATER OVER THESE AREAS EVERY SIX HOURS FROM SATURDAY THROUGH
SATURDAY EVENING.  EXPECTING MAINLY HEAVY WET SNOW OR A MIX BELOW
6000 FEET ACROSS MOST OF CENTRAL WYOMING SATURDAY WITH SNOW
STICKING MAINLY TO VEGETATION LEAVING ROADS WET OR SLUSHY.  EAST
SLOPES OF MOUNTAINS STAND A BETTER CHANCE OF RETAINING THE WHITE
STUFF WHERE 12 TO 20 INCHES IS EXPECTED ALONG THE EAST SLOPES OF
THE WIND RIVERS WEST OF LANDER AND THE EASTERN SLOPES OF THE BIG
HORN MOUNTAINS WEST OF BUFFALO AND LAKE DE SMET.  UPPER LOW WILL
LIFT INTO THE HIGH PLAINS EARLY SUNDAY MORNING WITH NORTHERLY WIND
INTENSIFYING ACROSS THE AREA SATURDAY AFTERNOON AND EVENING.
BUFFALO AREA EXPECTED TO EXCEED HIGH WIND CRITERIA SATURDAY
AFTERNOON WITH WIND GRADUALLY TAPERING OFF SUNDAY MORNING THOUGH
PRECIPITATION WITH THESE STRONG WINDS IS EXPECTED TO STAY MAINLY IN
THE FORM OF RAIN.   UPPER LOW CONTINUES TO LIFT ACROSS THE DAKOTAS
SUNDAY WITH UPPER RIDGE SLOWLY BUILDING BACK INTO THE NORTHWEST
MONDAY ALONG WITH GRADUAL WARMING.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE LONG TERM IS MUCH QUIETER THAN THE SHORT TERM.  MEDIUM RANGE
MODELS ARE IN AGREEMENT IN FINALLY KICKING OUT THE REMNANTS OF THE
STORM SYSTEM IN THE SHORT TERM ON MONDAY.  WILL HAVE SOME LINGERING
LOW POPS MONDAY INTO MONDAY NIGHT...ACROSS MAINLY EASTERN
SECTIONS.  AFTER MONDAY NIGHT...FLAT RIDGING IS EXPECTED TO DEVELOP
WITH LITTLE OR NO PRECIPITATION EXPECTED TUESDAY AND WEDNESDAY.
HAVE LEFT SOME SLIGHT MOUNTAIN POPS.  BY THURSDAY AND FRIDAY...
WEST/SOUTHWEST FLOW DEVELOPS AND SOME PACIFIC MOISTURE BEGINS TO
RETURN...WITH ANY SHOWER ACTIVITY EXPECTED TO MAINLY AFFECT THE
MOUNTAINS AT THIS TIME.

TEMPERATURES WILL BE WARMING QUICKLY DURING THE EXTENDED.
TEMPERATURES ARE EXPECTED TO ABOVE AVERAGE BY TUESDAY...AND REMAIN
UNSEASONABLE WARM THROUGH AT LEAST FRIDAY...WITH TEMPERATURES 10 TO
15 DEGREES ABOVE AVERAGE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNINGS...
EASTERN WIND RIVERS WY ZN 15 MIDNIGHT TONIGHT THROUGH MIDNIGHT SAT.
CASPER MOUNTAIN WY ZN 22...9 AM SAT THROUGH 6 AM SUN.
SOUTHEAST BIG HORN MTS WY ZN 9 MIDNIGHT TGT THROUGH 6 AM SUN.

SNOW ADVISORIES...
EASTERN ABSAROKA MTS...CODY FOOTHILLS AND OWL CREEK MTS WY ZNS
02..03 AND 07 MIDNIGHT TONIGHT THROUGH MIDNIGHT SAT NIGHT.
LANDER FOOTHILLS AND GREEN/RATTLESNAKE MTS 6AM-MIDNIGHT SAT.
NATRONA COUNTY AND CASPER AREA 9 AM-MIDNIGHT SAT.

HIGH WIND WATCH FOR NE JOHNSON COUNTY WY ZN 10 SAT AFTN THROUGH SUN
MORNING.

&&

SHORT TERM...AEM
LONG TERM...WM
Hazardous weather outlook, May 4, 3:52 PM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
452 PM MDT FRI MAY 4 2007

WYZ001>020-022>030-051101-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
452 PM MDT FRI MAY 4 2007

...WINTER STORM WARNINGS FOR PORTIONS OF CENTRAL MOUNTAINS AND SNOW
ADVISORIES FOR SURROUNDING FOOTHILLS LATE TONIGHT THROUGH EARLY
SUNDAY...
...HIGH WIND WATCH FOR NORTHEAST JOHNSON COUNTY SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO BRING MUCH COOLER AND
WETTER WEATHER TO THE AREA STARTING TONIGHT. THIS MAJOR WINTER
STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT WHICH WILL BRING
CHANCES OF RAIN AND SNOW IN THE VALLEYS AND SNOW IN THE MOUNTAINS
...MAINLY EAST OF THE DIVIDE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MAJOR SPRING STORM IS EXPECTED TO DEVELOP OVER THE REGION
SATURDAY. PRECIPITATION IS EXPECTED TO BE MAINLY IN THE FORM OF SNOW
ACROSS THE MOUNTAINS WHERE 12 TO 16 INCHES OF SNOWFALL SHOULD OCCUR
ON THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND 15 TO 20 INCHES
ON THE EAST SLOPES OF THE BIG HORN MOUNTAINS WEST OF BUFFALO AND
NORTH OF HIGHWAY 16. ACROSS THE LOWER ELEVATIONS FROM LANDER THROUGH
THE GREEN AND RATTLESNAKE MOUNTAINS TO CASPER...THE PRECIPITATION IS
EXPECTED TO CHANGE TO ALL SNOW DURING SATURDAY MORNING.  THERE IS
STILL UNCERTAINTY WHEN THE RAIN WILL CHANGE TO SNOW...AND THE EXACT
TRACK OF THIS STORM SYSTEM...AND BOTH OF THESE WILL GREATLY IMPACT
HOW MUCH SNOW WILL EVENTUALLY FALL. CURRENTLY IT APPEARS THAT 3 TO 8
INCHES OF SNOWFALL SHOULD OCCUR FROM THE LANDER FOOTHILLS OVER THE
GREEN MOUNTAINS INTO THE CASPER AREA BY SATURDAY EVENING.
ELSEWHERE...1 TO 3 INCHES COULD FALL ACROSS THE BASINS AND VALLEYS
EAST OF THE DIVIDE. IN ADDITION TO THE SNOW...STRONG NORTH WINDS ARE
EXPECTED ON SATURDAY. THE STRONGEST WINDS ARE EXPECTED OVER JOHNSON
COUNTY WHERE SUSTAINED WINDS WILL INCREASE TO 40 TO 50 MPH WITH GUSTS
TO 65 MPH SATURDAY AFTERNOON. THE STRONG NORTH WINDS...COMBINED WITH
THE HEAVY WET SNOW...WILL GREATLY REDUCE VISIBILITIES ON AREA
ROADWAYS. PEOPLE THAT WILL BE SPENDING TIME OUTDOORS DURING THE NEXT
FEW DAYS SHOULD PREPARE FOR A TREND TOWARD MUCH COOLER AND WETTER
CONDITIONS THROUGH THE WEEKEND THAN THAT HAVE BEEN EXPERIENCED FOR
THE PAST FEW DAYS. PLEASE STAY TUNED FOR THE LATEST INFORMATION ON
THIS SIGNIFICANT WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND WIND GUSTS
EXCEEDING 40 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
May 4, 8:00 PM MST to May 6, 2:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
May 4, 8:00 PM MST to May 6, 2:00 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Public
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
May 4, 8:00 PM MST to May 6, 2:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
May 5, 2:00 AM MST to May 6, 9:00 AM MST
Where
Casper Mountain forecast zone
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Bighorn Mountains Southeast

When
May 5, 2:00 AM MST to May 6, 9:00 AM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
Trained Spotter
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

High Wind, Northeast Johnson County

When
May 5, 9:00 AM MST to May 6, 2:30 AM MST
Where
Northeast Johnson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25295, 25298, 25299, 25296, 25297, 25300.